Discussions By Condition: I cannot get a diagnosis.

seizures, heart attack symptoms, sudden drop in tolerance(very long article)

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: Anonymous
  • August 7, 2007
  • 08:05 AM

I used to be a routine drug abuser of mainly marijuana and dextromethorphan, along with the trial of other drugs. Please note, this experience has forever taken me off drugs and made me realize how bad they really are. When you read this, don't think it is only one episode because there have been many and it has left me with heart problems and a seemingly perminent lack of tolerance for something as simple as a Tylenol.

One day in Febuary, I had a very small amount of marijuana combined with a small amount of dextromethorphan (180mg, when I used to take up to 750mg until my tolerance began to change). The dosage I used was small because my tolerance had mysteriously been getting lower and lower instead of higher, so I adjusted as such. The night before I did the exact same thing, even down to the exact same joint because I couldn't smoke it all despite it's small size and low potency, but I was fine then. That first night of the attack I had taken the dextromethorphan and let it affect me for a few hours before smoking the marijuana, which led me to very sudden alarming symtoms within five minutes. My pupils dilated very large and the white part of my eyes were extremely red. I began to feel a sharp wave of electricity flow up and down my body and I felt as if someone was stepping on my brain. It is very hard to explain, but it felt like my brain was litterally being squashed to the floor in synch with the strong electric current. The symptoms kept intensifying and my heart rate reached a constant rate of 200bpm. At that point I felt pain in my left arm and bottom jaw as if I was having a heart attack or warning. With each passing moment I gained another symptom. I started to have tonic and clonic muscle spasms throughout my body, starting with my legs. These were also in synch with the wave of electricity that started in my head (this was when the brain squashing feeling occured), and then traveled down to my legs, where the muscle spasms would occur. The brain sensations and spasms alternated and my heart kept the same alarming pace. I called my mother because I felt very strongly that I was dying and I couldn't talk coherently, coordinate my body, or stay focused. I felt like I had been poisened and there was a high level of toxicity in my body, so I forced myself to drink copious amounts of water in hopes of diluting whatever was in my system. This horrific episode lasted a total of four hours and has no words that can describe the intensity of what happened.

Since that night, I had recurring episodes identical to the one I just described on a daily basis lasting anywhere from four to six hours, and I never touched any drugs since that day. My urine was a flouresant looking yellow-green for a week, but the episodes didn't stop there. They continued for a couple of months and I had many trips to the E.R. by ambulance. Upon arrival during the first visit, I was given four milligrams of ativan and the usual saline solution. After a couple of hours the ativan ended the episode and I recieved a prescription of ten 2mg tablets. I quickly ran out of these and they didn't work fast enough. Every visit to the E.R. resulted in the same thing since the first which excluded the ativan and only included saline solution, urine tests, and blood tests. Both tests tested negative for any drugs or abnormalities. On the diagnoses sheet I would recieve trivial answers such as "muscle spasms," "seizures, muscle spasms, or pseudoseizures?" and even "panic attack." During my last E.R. visit, I seemed to have had a full blown seizure of grand mal nature. I almost thrashed and spasmed out of the bed, the EKG machine was beeping because my heart rate was around 200bpm, and I had the same brain squashing and toxic electricity wave feeling. I was conscious, terrified because it was the most intense seizure episode I had, and my friend and I yelled for help but no one came. The doctor finally came in about five minutes after it ended and said it was no seizure, but simply mild spasms, which was utterly rediculous. He claimed to have seen me, but my friend said no one was around. We argued that it was definately a seizure and that I almost thrashed out of the bed. He seemed to deny all of this. My friend mentioned my heart rate and the doctor's explanation was that I was holding my breath. I was not holding my breath. I couldn't breathe because my muscles were so tight and out of my control. I was very upset that between the yelling for help and the beeping EKG machine, no one came.

I tried desperately to see a neurologist as soon as possible, but they were all booked for months. The only way was for me to go to my psychiatrist and be entered into a psychiatric hospital because the university hospital would not admit me despite my constant begging. I admitted myself to the hospital where I was given my twice daily dose of klonapin. The nurses there found my first symptoms of an on comming episode very bizarre because my eyes would dialate and I would become slightly hyperactive. The episodes were quickly silenced before any other symtoms occured with the medicine in waffer form. I was soon taken off of my medicine and given an EEG by a neurologist for three and a half days straight. The episodes suddenly seemed to have disappeared, but when I was taken off the EEG, I had beginning symptoms, but they never went into a full blown episode. The EEG came back normal, along with a comprehensive endocrine test, and a PET scan. I am fully convinced that if I would have been given an fMRI during an episode, something would have shown up.

I was told by the doctors upon checking out that it is all in my head (they are psychiatrists..), but they couldn't explain the dilating pupils and heart arrhythmias, palpitations, speeding, and weakness at night. During the time I had been given a halter monitor to record my heart, but it malfunctioned and no results were given. The episodes had ceased by then anyhow, but the arrhythmias and palpitations continue even to this day.

In the beginning I had a tolerance for drugs and medications that was practically inhuman. Now, I am left with basically no tolerance at all. I have been forced to take lower and lower dosages of klonapin because eventually the current dosage begins to feel like too much. I'm only on 0.5mg twice a day now, and if I take anything else, even a mild over-the-counter sleep aid or headache medicine, I feel like I have overdosed and can't breathe due to a heavy feeling on my chest, a slow heart rate, and simply forgetting to breathe. I am concerned that my absent tolerance will lead to my death if I am in an accident or something that requires surgeory and anesthesia, as I cannot handle hardly any amount of medication of any sort. The severe episodes have not returned for about 3 months, so I think I may be free of those unless I recieve the wrong medication for something.

Please help! I have been to about 10 different doctors, had numerous tests, no one knows what is wrong with me, and some don't even believe me.

Reply Flag this Discussion

2 Replies:

  • WOW...I had been to several doctors...had numerous tests...noone knew what was wrong with me, or believed me either!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!The best advice you will get is right here in this forum. I am but one of many people here who will suggest NAET/Bioset therapy. It is a form of accupressure combined with science of electromagnetic fields...which everyone knows exists.I was desperate, so I went. I am now symptom and medication free after 6 treatments. I am headed back to work after not being able to function for years...Best of luck...take the advice...go...get your life back....mommy cat
    mommy cat 1654 Replies Flag this Response
  • In the past, some marijuana in the United States has been found to contain paraquat. Stop frying your brain. Effects of DM intoxication mimic a PCP-like high. They include euphoria, tachycardia, miosis or mydriasis, ataxia, clumsiness, hyperexcitability, nystagmus, restlessness, hallucinations, dystonic reactions, hypertension, psychosis, and even dysphoria. In overdose, dextromethorphan cause stupor, coma, seizures, toxic psychosis, and respiratory depression. Toxicity has been found to be both time-dependent and dose-dependent. Dextromethorphan WithdrawalClinical trials confirm that dextromethorphan does not produce physical addiction, lose effectiveness through increased tolerance, or cause withdrawal, even in high experimental doses, but this was over a relatively short period of time. However tolerance and physical dependence may develop with daily, prolonged use. Mild withdrawal symptoms from dextromethorphan are documented to include restlessness, muscle or bone aches, insomnia, diarrhea, vomiting, and cold flashes with goose bumps. These effects are not severe in nature. They resemble a milder version of opiate withdrawal and most likely occur via the same pathway. Like other drugs that do not have intense physical withdrawal syndromes, it could be that there is a psychological aspect increasing addiction risk. Cravings for the experience of the "high" may be present causing repeated abuse of dextromethorphan. Do you live in California? Emergency personnel get very irritated with drug abusers in that they tie up limited resources because of "voluntary" illnesses. Clean up your act and your life. You've already started to fry your brain.
    rad-skw 1605 Replies
    • August 10, 2007
    • 09:56 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.